Alert archive / Oregon / Gale Warnings in 2017
Gale Warning 32, NWS Medford, OR
NWS Medford, OR issued this gale warning at Jun 17, 2017, 1:50 PM PDT. It took effect at Jun 18, 2017, 2:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2017, 1:50 PM PDT (20:50 UTC)
- In effect from
- Jun 18, 2017, 2:00 PM PDT
- Expired
- Jun 19, 2017, 2:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
819 WHUS76 KMFR 172050 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 150 PM PDT SAT JUN 17 2017 ...NORTHERLY WINDS INCREASING THIS AFTERNOON... .HIGH PRESSURE OFFSHORE WILL BUILD AND A THERMAL TROUGH NEAR THE COAST WILL DEEPEN TODAY THROUGH EARLY NEXT WEEK. THIS WILL PRODUCE A TREND OF STRONGER NORTH TO NORTHWEST WINDS WITH STEEP SEAS DEVELOPING OVER THE WATERS SOUTH OF CAPE BLANCO ON THIS AFTERNOON THEN STEEP TO VERY STEEP SEAS LIKELY TO FOLLOW ACROSS THE WATERS NEXT WEEK. PZZ356-376-181200- /O.CON.KMFR.SW.Y.0065.170617T2100Z-170618T2100Z/ /O.CON.KMFR.SC.Y.0061.170618T1200Z-170619T1200Z/ /O.UPG.KMFR.GL.A.0021.170618T2100Z-170619T1200Z/ /O.NEW.KMFR.GL.W.0032.170618T2100Z-170619T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 150 PM PDT SAT JUN 17 2017 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 2 PM PDT SUNDAY... ...GALE WARNING IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE GALE WATCH TO A GALE WARNING...WHICH IS IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT MONDAY. * WINDS...NORTH 15 TO 25 KNOTS TONIGHT...INCREASING FURTHER TO 35 TO 40 KNOTS WITH GUSTS TO 45 KNOTS SUNDAY NIGHT. * SEAS...STEEP WIND DRIVEN 5 TO 7 FEET THIS AFTERNOON THROUGH TONIGHT. WIND DRIVEN SEAS WILL INCREASE TO 10 TO 12 FEET SUNDAY THROUGH EARLY NEXT WEEK. * AREAS AFFECTED...SOUTH OF PORT ORFORD BEYOND 3 NM FROM SHORE WITH THE HIGHEST SEAS SOUTH OF PISTOL RIVER FROM 5 TO 25 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-370-181200- /O.CON.KMFR.SW.Y.0065.170618T1200Z-170618T2100Z/ /O.CON.KMFR.SC.Y.0061.170618T2100Z-170619T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 150 PM PDT SAT JUN 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT MONDAY... * WINDS...NORTH 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS SUNDAY THROUGH MONDAY. * SEAS...STEEP WIND DRIVEN 5 TO 7 FEET. * AREAS AFFECTED...MOST AREAS SOUTH OF DUNES CITY BEYOND 7 NM AND EXPANDING SHOREWARD SOUTH OF CHARLESTON. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
051 WHUS76 KMFR 181115 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 415 AM PDT SUN JUN 18 2017 ...NORTHERLY WINDS INCREASING THIS AFTERNOON... .HIGH PRESSURE OFFSHORE WILL BUILD AND A THERMAL TROUGH NEAR THE COAST WILL DEEPEN. THIS WILL PRODUCE A TREND OF STRONGER NORTH TO NORTHWEST WINDS WITH STEEP TO VERY STEEP SEAS. SEAS WILL BE HIGHEST SOUTH OF GOLD BEACH. PZZ376-190000- /O.CON.KMFR.SW.Y.0065.000000T0000Z-170618T2100Z/ /O.EXT.KMFR.SC.Y.0061.170618T1200Z-170620T0600Z/ /O.EXT.KMFR.GL.W.0032.170618T2100Z-170620T0600Z/ WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 415 AM PDT SUN JUN 18 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT MONDAY... ...GALE WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT MONDAY... * WINDS...NORTH 15 TO 25 KNOTS...INCREASING TO 25 TO 35 KNOTS WITH GUSTS TO 45 KNOTS THIS AFTERNOON AND EVENING. WINDS WILL THEN BE NORTH 20 TO 30 KNOTS WITH GUSTS TO 40 KNOTS THROUGH MONDAY EVENING. * SEAS...STEEP WIND DRIVEN 5 TO 8 FEET BUILDING TO 7 TO 11 FEET THIS AFTERNOON THROUGH MONDAY EVENING. * AREAS AFFECTED...STRONGEST WINDS AND HIGHEST SEAS WILL BE SOUTH OF PORT ORFORD...ESPECIALLY SOUTH OF PISTOL RIVER OUT TO 40 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ356-190000- /O.CON.KMFR.SW.Y.0065.000000T0000Z-170618T2100Z/ /O.EXT.KMFR.SC.Y.0061.170618T1200Z-170620T0600Z/ /O.CON.KMFR.GL.W.0032.170618T2100Z-170619T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- 415 AM PDT SUN JUN 18 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT MONDAY... * WINDS...NORTH 15 TO 25 KNOTS...INCREASING TO 20 TO 30 KNOTS WITH GUSTS TO 40 KNOTS THIS AFTERNOON AND EVENING. WINDS WILL THEN BE NORTH 15 TO 25 KNOTS WITH GUSTS TO 35 KNOTS THROUGH MONDAY EVENING. * SEAS...STEEP WIND DRIVEN 5 TO 7 FEET BUILDING TO 7 TO 10 FEET THIS AFTERNOON THROUGH MONDAY EVENING. * AREAS AFFECTED...STRONGEST WINDS AND HIGHEST SEAS WILL BE SOUTH OF PORT ORFORD...ESPECIALLY SOUTH OF PISTOL RIVER BEYOND 5 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-370-190000- /O.CON.KMFR.SW.Y.0065.170618T1200Z-170618T2100Z/ /O.EXT.KMFR.SC.Y.0061.170618T2100Z-170620T0600Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 415 AM PDT SUN JUN 18 2017 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT MONDAY... * WINDS...NORTH 10 TO 15 KNOTS INCREASING TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS THIS AFTERNOON THROUGH MONDAY EVENING. * SEAS...STEEP WIND DRIVEN 4 TO 6 FEET INCREASING TO 5 TO 8 FEET THIS AFTERNOON THROUGH MONDAY EVENING. * AREAS AFFECTED...MOST AREAS SOUTH OF DUNES CITY BEYOND 7 NM FROM SHORE AND EXPANDING SHOREWARD SOUTH OF CHARLESTON. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
224 WHUS76 KMFR 182123 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 223 PM PDT SUN JUN 18 2017 ...HAZARDOUS MARINE CONDITIONS THROUGH THE WEEK... .HIGH PRESSURE OFFSHORE WILL BUILD AND A THERMAL TROUGH NEAR THE COAST WILL DEEPEN. THIS WILL PRODUCE A TREND OF STRONGER NORTH TO NORTHWEST WINDS WITH STEEP TO VERY STEEP SEAS. SEAS WILL BE HIGHEST SOUTH OF GOLD BEACH. PZZ356-376-191030- /O.EXP.KMFR.SW.Y.0065.000000T0000Z-170618T2100Z/ /O.EXT.KMFR.SC.Y.0061.000000T0000Z-170621T0000Z/ /O.EXT.KMFR.GL.W.0032.000000T0000Z-170619T0900Z/ /O.NEW.KMFR.SE.W.0044.170619T0900Z-170620T1100Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 223 PM PDT SUN JUN 18 2017 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM PDT MONDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 AM MONDAY TO 4 AM PDT TUESDAY... * WINDS...INCREASING TO 20 TO 30 KT WITH GALE FORCE GUSTS TO 40 KT THIS AFTERNOON AND EVENING...THEN DECREASING SOME TO NORTH 20 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT THROUGH TUESDAY MORNING. NORTH GALES COULD RETURN TO THE AREA TUESDAY EVENING. * SEAS...STEEP TO VERY STEEP WIND DRIVEN 8 TO 11 FT THROUGH MONDAY NIGHT THEN STEEP 6 TO 8 FT TUESDAY MORNING. * AREAS AFFECTED...GALES AND VERY STEEP SEAS ARE EXPECTED SOUTH OF GOLD BEACH BEYOND 8 NM FROM SHORE. SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT ALL OTHER LOCATIONS. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A HAZARDOUS SEAS WARNING MEANS VERY STEEP AND HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. && $$ PZZ350-370-191030- /O.EXP.KMFR.SW.Y.0065.000000T0000Z-170618T2100Z/ /O.EXT.KMFR.SC.Y.0061.000000T0000Z-170621T0000Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 223 PM PDT SUN JUN 18 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT TUESDAY... * WINDS...NORTH 15 TO 20 KT THROUGH TUESDAY MORNING. WINDS COULD INCREASE SHARPLY LATE TUESDAY. * SEAS...STEEP 6 TO 7 FT COMBINED SEAS WITH WIND DRIVEN NORTHERLY WAVES AND 4 FT WEST SWELL AT 10 SECONDS. SEAS WILL BE HIGHEST IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT AREAS SOUTH OF BANDON BEYOND 5 NM FROM SHORE...EXCEPT CLOSER TO SHORE NEAR CAPE BLANCO. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jun 17, 8:26 AM PDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 17, 8:26 AM PDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
826 AM PDT Sat Jun 17 2017
.DISCUSSION...No major updates planned this morning. Tweaked sky
grids some to better cover the extent of the marine layer in the
Umpqua Basin and along the coast. There's also some cloud cover
in far eastern Lake county that may linger around through the
morning. Expect these clouds to dissipate as we head into the
afternoon and sunny skies should prevail for most of the area.
Today will feel more summer-like compared to the previous week with
warmer temperatures, sunny skies, and the typical afternoon
breezes. Today's warmer temperatures will be the start of a quick
warm up with temperatures rising to 20 degrees above normal by
Sunday and Monday. Today's focus will be on those high
temperatures and the possibility of convection in northern
California and east of the Cascades on Monday afternoon. For more
details on the heat and thunderstorm potential, see the previous
discussion below. /BR-y
&&
.AVIATION...17/12Z TAF CYCLE...Onshore flow will continue to bring
stratus and fog onshore along the coast with widespread MVFR and
areas of IFR overnight. Elsewhere, clouds will be mid level with VFR
conditions continuing through the night. /FB
&&
.MARINE...Updated 200 AM Saturday 17 June 2017...A thermal trough
will develop along the coast today and then strengthen significantly
Sunday and remain strong through much of next week. This will result
in strong to very strong north winds. Confidence is increasing that
north gales could develop over the southern waters Sunday night.
Model guidance is showing high end gales with local storm force
north winds possible mid to late next week over the waters south of
Cape Blanco. Corresponding seas will be wind driven and very steep
in the same areas. /FB
&&
.PREV DISCUSSION... /Issued 239 AM PDT Sat Jun 17 2017/
DISCUSSION...
Currently there is a nice stationary front set up over our waters
evident by the nice infrared cloud band and zonal flow over the
region. The focus on the forecast over the next few days has been
the upcoming heat on Father's Day continuing through Tuesday.
Temperatures are expected to push 10 to 15 degrees above average
Sunday through Tuesday. Luckily, low temperatures will drop down
into the lower 60's and upper 50's in populated areas. Thinking
these lows will give sensitive groups enough relief from the heat,
so we're staying away from heat related headlines at this time.
In addition, record highs for this time of year are well into the
100's for Medford, so this heat wave is by no means incredibly
abnormal for June.
Aside from the heat, the only major change to the forecast was
adding a slight chance for thunderstorms Monday evening. The low
resolution models, ECMWF and GFS, were initiating convection
along and east of the Cascades. We discussed this a bit tonight
and felt that the heat combined with weak upper level forcing
would be enough to initiate convection. Also, there appears to be
enough instability in the area Monday evening. Finally dew points
push into the lower 60's and upper 50's on the east side. This is
by no means off the charts, but still on the good side for
convection in our CWA. The uncertainties are still evident with
westerly low level flow. This would suggest downslope and drier
conditions on the east side inhibiting convection. All in all,
there was more evidence for putting storms in the forecast that
leaving things dry. If we do get storms, we're not expecting them
to be severe or incredibly strong at this point.
As for the overall synoptic setup, high pressure is forecasted to
remain in control for the predictable future. The only other
really notable feature is on Thursday when high pressure and a
short wave bring a cold front down from the north. It appears this
cold front sets up around Eugene and seems to really strengthen
the pressure gradient and subsequently the thermal trough winds
over our waters. -Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Watch from Sunday afternoon through late Sunday night for
PZZ356-376.
Small Craft Advisory from 5 AM Sunday to 5 AM PDT Monday for
PZZ356-376.
Small Craft Advisory for hazardous seas from 2 PM this afternoon
to 2 PM PDT Sunday for PZZ350-356-370-376.
Small Craft Advisory from 2 PM Sunday to 5 AM PDT Monday for
PZZ350-370.
MNF/CZS/FJBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:17 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 41 hr | |
| Jun 17, 3:30 AM PDT | Gale Watch | MFR | 10 hr | |
| Jun 17, 3:30 AM PDT | Small Craft Advisory | MFR | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.